Hail, Hamilton
- When
- April 23, 5:37 PM MST
- Where
- Hamilton County, 8.29 mi S of Coolidge
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.910, -102.000
Daytime heating of a moist atmosphere and a surface through provided the necessary ingredients for severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Daytime heating of a moist atmosphere and a surface through provided the necessary ingredients for severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 5:01 PM MST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 701 PM CDT THU APR 23 2015 ...UPDATED AVIATION SECTION... .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 342 PM CDT THU APR 23 2015 FORECAST ISSUES IN THE SHORT TERM CENTER AROUND THUNDERSTORM CHANCES TONIGHT AND FRIDAY AND THE SEVERE WEATHER POTENTIAL ASSOCIATED WITH THE STORMS. THE ATMOSPHERE OVER THE HIGH PLAINS OF EASTERN COLORADO AND FAR WESTERN KANSAS WAS BECOMING MODERATELY UNSTABLE WITH DAYTIME HEATING THIS AFTERNOON. A SURFACE TROUGH OF LOW PRESSURE STRENGTHENING OVER EASTERN COLORADO WAS ALSO PROVIDING SOME LOW LEVEL CONVERGENCE AND TRIGGERING WIDELY SCATTERED THUNDERSTORMS. SPC MESOANALYSIS SHOWS 30- 40 KNOTS OF SHEAR IN THE 0-6 KM LAYER BUT ABOVE THIS LAYER, STRONGER SHEAR WAS IN PLACE IN THE PRESENCE OF A STRONG SUBTROPICAL JET. THE STORMS OVER EASTERN COLORADO WILL BE IN A FAVORABLE ENVIRONMENT TO BECOME ROTATING SUPERCELLS. GIVEN THE STRONG EVACUATION ALOFT, LARGE HAIL WILL BE A GOOD POSSIBILITY. THE HRRR MODEL HAS BEEN VERY CONSISTENT WITH THUNDERSTORMS MOVING INTO WESTERN KANSAS AROUND JOHNSON AND SYRACUSE AND POINTS NORTH THIS EVENING AROUND 23Z-01Z AND HAVE KEPT THE BEST CHANCES IN THAT AREA EARLY THIS EVENING. AS THE NIGHT CONTINUES, AN AREA OF THUNDERSTORMS COULD CONTINUE TO DEVELOP OVER WEST CENTRAL AND NORTHWEST KANSAS AS A WEAK MID LEVEL DISTURBANCE ALONG WITH THE LEFT EXIT REGION OF AN UPPER LEVEL SPEED MAX MOVES OVER THE AREA. THE MODELS ALSO SHOW INCREASING SOUTHERLY FLOW AT THE 850 MILLIBAR LEVEL WHICH COULD ALSO HELP SUSTAIN THUNDERSTORMS THROUGH THE NIGHT. THE BEST CHANCE FOR STORMS SHOULD BE ALONG AND/OR NORTH OF HIGHWAY 50 AND 156. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH SOMEWHAT AFTER DARK BUT CAN'T RULE OUT THE POSSIBILITY OF A FEW ELEVATED HAILERS. CHANCES FOR STORMS WILL DIMINISH LATER TONIGHT AS THE MID/UPPER LEVEL SUPPORT MOVES EAST OF THE AREA. ON FRIDAY, THE MAIN UPPER TROUGH MOVES OUT INTO THE CENTRAL AND SOUTHERN PLAINS. THE MODELS DEVELOP A SURFACE LOW OVER WEST CENTRAL KANSAS WITH A FRONTAL BOUNDARY EXTENDING EAST FROM THE LOW. BY FRIDAY AFTERNOON THE LOW WILL BE PROGRESSING EAST WHILE A DRYLINE PUSHES EAST ACROSS SOUTHWEST THROUGH SOUTH CENTRAL KANSAS. THE UPPER LEVEL JET PROPAGATES EAST THROUGH THE DAY. THE 18Z MODELS ARE NOW LOOKING LESS FAVORABLE FOR SEVERE POTENTIAL AS THE BETTER 0-6 KM SHEAR WILL BE TO THE SOUTH AND EAST OF THE DODGE CITY CWFA DURING THE MID/LATE AFTERNOON HOURS. WITH SOME GOOD INSTABILITY OVER THE NORTHERN AND EASTERN SECTIONS OF THE CWA, THERE WILL STILL BE POTENTIAL FOR SOME SEVERE STORMS AS WELL AS THE POTENTIAL FOR TORNADOES ALONG AND NORTH OF THE FRONTAL BOUNDARY OVER CENTRAL KANSAS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 315 PM CDT THU APR 23 2015 THE WEAK UPPER LEVEL LOW WILL CONTINUE TO MOVE EASTWARD ACROSS THE KS/NE BORDER FRIDAY NIGHT. THIS WILL HELP PUSH A SURFACE LOW AND ASSOCIATED COLD FRONT THROUGH THE REMAINDER OF THE CWA AND INTO EASTERN KANSAS. A FEW LINGERING THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS AS WELL AS AROUND THE I-70 CORRIDOR IN THE EVENING WITH PRECIPITATION CHANCES COMING TO AN END SOMETIME AFTER MIDNIGHT. NORTHWESTERLY WINDS WILL BE FELT BEHIND THIS SYSTEM AND CONTINUE THROUGH THE MOST OF SATURDAY. SKIES LOOK TO BECOME MOSTLY CLEAR BY SUNRISE SATURDAY AND CONTINUE THROUGH THE DAY SATURDAY AS DRIER AIR MOVES INTO THE AREA. WINDS THEN SHIFT TO MORE OF AN EASTERLY DIRECTION SATURDAY EVENING THROUGH SUNDAY AS AN AREA OF LOW PRESSURE DEVELOPS AND INTENSIFIES SOUTHWEST OF THE AREA. THIS OCCURS IN RESPONSE TO AN UPPER LEVEL OPEN WAVE DIGGING INTO THE DESERT SOUTHWEST SATURDAY, INTENSIFYING INTO AN UPPER LEVEL LOW OVER THE FOUR CORNER'S REGION SUNDAY. MODELS THEN SUGGEST THAT THIS LOW WILL MOVE EASTWARD ACROSS THE SOUTHERN PLAINS MONDAY INTO TUESDAY. HOWEVER, WITH THIS SYSTEM BEING MORE THAN 4 DAYS OUT TIMING AND POSITION WILL MOST LIKELY CHANGE OVER THE NEXT COUPLE OF MODEL RUNS. IF FUTURE MODEL RUNS PREDICT THIS FEATURE TO MOVE FARTHER NORTH, THE CWA COULD SEE SOME BENEFICIAL RAIN SUNDAY NIGHT THROUGH TUESDAY. NEVERTHELESS, HIGH CLOUDS LOOK INCREASE IN COVERAGE SUNDAY AS THIS FEATURE MOVES CLOSER TO THE AREA WITH MOSTLY CLOUDY SKIES EXPECTED SUNDAY NIGHT THROUGH AT LEAST MONDAY. WINDS SHIFT TO MORE OF A NORTHERLY DIRECTION BEHIND THIS SYSTEM THROUGH TUESDAY. UPPER LEVEL RIDGING IS THEN EXPECTED TO BUILD INTO THE WESTERN UNITED STATES BEHIND THIS SYSTEM WITH HIGH PRESSURE BEING THE DOMINATING FACTOR AT THE SURFACE. THIS WILL BRING DRIER CONDITIONS TO WESTERN KANSAS FOR THE REMAINDER OF THE WEEK. AS FOR TEMPERATURES, LOWS FRIDAY NIGHT THROUGH MONDAY NIGHT WILL GENERALLY BE IN THE 40S WITH THE EXCEPTION OF SOUTH CENTRAL KANSAS FRIDAY NIGHT WHERE LOWER 50S WILL BE POSSIBLE AND WEST CENTRAL KANSAS MONDAY NIGHT WHERE UPPER 30S COULD BE POSSIBLE. HIGHS LOOK TO BE IN THE 70S WITH A FEW AREAS ACROSS THE KS/OK BORDER REACHING INTO THE LOWER 80S SATURDAY THEN DECREASE INTO THE 60S SUNDAY. THE COLDEST DAY OVER THE EXTENDED PERIOD LOOKS TO BE ON MONDAY WITH HIGHS POSSIBLY ONLY REACHING TO AROUND 60 DEGREES. HIGHS ARE FORECASTED TO REACH INTO THE MID 60S TUESDAY WITH 70S POSSIBLE WEDNESDAY. LOWS TUESDAY THROUGH THURSDAY MORNING LOOK TO DIP INTO THE 40S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 656 PM CDT THU APR 23 2015 INITIALLY, THUNDERSTORMS MAY AFFECT THE GCK AND HYS TERMINALS TONIGHT. WE INCLUDED A TEMPO GROUP AT HAYS, BUT LEFT OUT OF GCK BASED ON RADAR TRENDS AS OF 0620 UTC. SHOULD TRENDS CHANGE AND CONVECTION INCREASES OUT TOWARD HAMILTON COUNTY, WE WILL NEED TO ADD TSRA TO THE GARDEN CITY TAF SOME TIME IN THE 02-05Z TIME FRAME. LOW STRATUS WILL DEVELOP ELSEWHERE THROUGH THE NIGHT, WITH MINIMUM CEILING/VISIBILITY EXPECTED TO BE IN THE LIFR CATEGORY FROM ROUGHLY 09-14Z ON AVERAGE ACROSS THE AREA. IFR/MVFR CEILINGS AFTER 14Z FRIDAY TO LATE MORNING AT GCK AND DDC AND AROUND MIDDAY AT HYS. LATE AFTERNOON THUNDERSTORMS COULD AFFECT HAYS, BUT WE WILL ADDRESS THAT IN THE TAF AS TIME APPROACHES. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 81 49 78 / 40 20 20 10 GCK 50 77 48 77 / 50 20 20 10 EHA 49 76 47 79 / 30 10 10 10 LBL 54 80 48 81 / 30 10 10 10 HYS 51 73 50 73 / 60 40 40 10 P28 56 82 52 80 / 30 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GERARD LONG TERM...HOVORKA_42 AVIATION...UMSCHEID
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 440 AM CDT THU APR 23 2015 KSZ030-031-043>046-061>066-074>081-084>090-240945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 440 AM CDT THU APR 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDS WEATHER RISK... FRIDAY... ELEVATED SEVERE THUNDERSTORM RISK. ELEVATED FIRE WEATHER RISK. SATURDAY... LIMITED SEVERE THUNDERSTORM RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... LIMITED LIGHTNING RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
The Goodland radar (KGLD), 164 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575313, 575314, 575315, 575321, 575316, 575317, 575318, 575319, 575320.